Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 72, NWS Norman, OK

October 31, 1997Pushmataha County, Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 31, 1997, 2:13 AM CST for Pushmataha County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 1997, 2:13 AM CST (08:13 UTC)
Expired
Oct 31, 1997, 5:15 AM CST
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties

County Pushmataha County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 310815
FFWOKC
OKC127-311115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
213 AM CST FRI OCT 31 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 515 AM CST FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHEASTERN OKLAHOMA
     NORTHERN PUSHMATAHA

INCLUDING THE FOLLOWING LOCATIONS
     ALBION...CLAYTON...KIAMICHI...NASHOBA...STANLEY AND
     TUSKAHOMA

AT 213 AM CST RADAR INDICATED VERY HEAVY RAIN OVER MUCH OF THE NORTHERN
HALF OF PUSHMATAHA COUNTY.  RAINFALL RATES APPROACHING 3 INCHES PER HOUR
MAY OCCUR WITH THE HEAVIEST RAIN. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.  IT IS VERY DIFFUCULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADS.  MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

LAT...LON 3444  9506 3453  9564 3471  95 49 3471  9494
CMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 30, 9:33 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Oct 30, 9:33 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CST THU OCT 30 1997

SFC TROF APRS TO HV BOGGED DOWN NR WAURIKA TO SEMINOLE LINE TNGT...E OF
THE TROF SMALL CLUSTER OF TSTMS MOVG THRU HUGHES COUNTY WL BE OUT OF THE
FA SHORTLY. ALREADY UPDATED E CNTRL ZONES FOR 20 PCT POPS TNGT. AT THIS
TIME DO NOT PLAN ADDITIONAL UPDATES AS 1ST PD TEMPS STILL APR TO BE
GENLY ON TRACK.

...12...

.OKC...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 7:33 PM CSTSevere Thunderstorm WarningOUNGarvin, Murray42 min
Oct 30, 8:38 PM CSTSevere Thunderstorm WarningOUNSeminole22 min

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.